Pricey New Blood Thinner May Be Safer for Leg Clots
In trial, Eliquis worked as well as warfarin but with less risk of bleeding
WebMD News Archive
By Brenda Goodman
MONDAY, July 1 (HealthDay News) -- The new pill Eliquis prevents dangerous blood clots in the legs and lungs as well as standard therapy, though with less risk of serious bleeding, a new study shows.
The research, published online July 1 in the New England Journal of Medicine, may point doctors toward a simpler, if more costly, way to prevent repeat blood clots in patients at risk for venous thromboembolism.
Venous thromboembolism includes two related conditions: deep vein thrombosis (DVT) and pulmonary embolism. Together, these conditions hospitalize more than 500,000 adults each year in the United States, according to the government's National Hospital Discharge Survey.
In DVT, a blood clot forms in the deep veins of the leg, causing swelling, redness, warmth and pain. If the blood clot breaks free, it can travel and lodge near the brain, heart or another vital organ, causing severe damage. If a clot blocks a blood vessel in the lungs, it's a life-threatening emergency called pulmonary embolism (PE). PEs are the third leading cause of cardiovascular death after heart attacks and strokes.
Blood clots in veins can happen without warning, but certain factors increase a person's risk including obesity, high blood pressure, long-distance travel, air pollution, cigarette smoking, pregnancy or recent surgery or injury.
Once a person has had one venous clot, they're more likely to get another, so doctors will often prescribe medication to lower the risk.
For years, the medication doctors relied on to prevent blood clots was a drug called warfarin, which is also sold under the brand name Coumadin.
Warfarin works well, but it's also tricky to take. Patients on the drug need regular blood tests -- these can be weekly at the start of treatment -- to make sure they're taking the right dose. And the dose can change from day to day or week to week. There are also a number of foods and drugs that can interact with warfarin, interfering with its effectiveness.
"It's really challenging for elderly patients to get it all right," said senior study author Dr. Jeffrey Weitz, a professor of medicine at McMaster University in Ontario, Canada.